Faulty thyroid can be difficult to diagnose and to treat
Q. For years I suffered with fatigue, weakness, hair loss, weight gain, constipation, lack of libido, dry, rough skin and memory loss. My doctor ran thyroid tests that came back "normal." Is it true that Premarin interferes with thyroid tests?
Finally another doctor found that my TSH level was elevated. She put me on Synthroid and said I would feel better, but I woke up sweating profusely at night and often felt too warm during the day. I lost more than 15 pounds without even trying, but I didn't feel good. Instead of having energy, I felt weak and shaky.
When I told the doctor, she lowered my dose. The night sweats and trembling are gone, but I still don't feel good.
A. Diagnosing thyroid problems and finding the right dose of thyroid hormone (Levothroid, Levoxyl, Synthroid) can be tricky. From your description, you may have been making too little thyroid hormone, but your initial dose of Synthroid may have been too high. You will have to work with your doctor and be patient to find a dose at which you feel well.
Premarin and other estrogens (including birth control pills) may alter blood tests for thyroid hormone. Estrogen does not affect the test for thyroid-stimulating hormone (TSH), the most sensitive indicator of thyroid function. If the doctor and the laboratory know you are taking estrogen, they should be able to interpret the test results accordingly.
Q. I don't feel comfortable being intimate with my husband anymore. I am a woman in my 50s, and up until a couple of months ago, when I was diagnosed as incontinent, my husband and I used to enjoy making love.
Lately I've been afraid that I might have an accident during sex, and sometimes I have to run to the bathroom right in the middle of everything. My husband is having a hard time understanding what's going on. I heard something on the news about a new drug that you only have to take once a day. I think it is called Ditropan XL. What do you think of it?
A. Consult a urologist to determine the underlying cause of your problem and find the most appropriate therapy. The doctor may recommend biofeedback training or behavioral modification techniques. Surgery, estrogen cream or prescription medications such as Ditropan XL or Detrol can also be helpful. Side effects may include dry mouth, constipation and digestive upset. Psychological side effects also have been reported and may include dizziness and confusion.
There are a number of approaches for treating incontinence. Kegel exercises are often recommended. The next time you urinate, stop the flow midstream. Feel which muscles you use. Then practice contracting those muscles at other times.
Q. My husband drinks a lot of wine. Can he take Tylenol for headaches? I am worried about his liver.
A. Your fears are justified. Regular consumption of alcohol and acetaminophen (Tylenol) can harm the liver.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail them at their Web site (www.peoplespharmacy.com). King Features Syndicate